EMAIL TO A FRIEND COMMENT

 

Accidental Exposure to Used Pain Patches Can Cause Death


Young children have died or become seriously ill from accidental exposure to a skin patch containing fentanyl, a powerful pain reliever. As a result of this, the FDA issued a Drug Safety Communication to warn patients, caregivers and health care professionals about the dangers of accidental exposure to and improper storage and disposal of the fentanyl patch.

 

Focusing on the prevention of medical errors, the FDA reported that infants and toddlers have unique risks of accidental exposure to fentanyl. Infants are often held by adults, increasing the chances that a partially detached patch could be transferred from the adult to the child. Toddlers are more likely to find lost, discarded or improperly stored patches and ingest them or stick them on themselves. Young children and pets can easily remove discarded medicines from household trash.

 

“These types of events are tragic; you never want this to happen. We are looking for ways that we can help prevent this from happening in the future,” says Douglas Throckmorton, M.D., deputy director of the FDA’s Center for Drug Evaluation and Research. “This reinforces the need to talk to patients and their families to make sure that these patches are stored, used and disposed of carefully.”

 

The fentanyl transdermal system—the patch marketed under the brand name Duragesic and available as a generic product—contains fentanyl, a potent opioid pain reliever, and treats patients in constant pain by releasing the medicine over the course of three days. Extended-release opioids, like fentanyl, include opium derived and synthetic drugs that interact with opium receptors in the brain. They are used to treat moderate to severe chronic pain when a continuous, around-the-clock opioid analgesic is required for an extended period of time.

 

An overdose of fentanyl—caused when the child either puts the patch in his or her mouth or applies it to the skin—can cause death by slowing breathing and increasing the levels of carbon dioxide in the blood. According to Kellie Taylor, PharmD., MPH, in the FDA’s Division of Medication Error Prevention and Analysis, the FDA is aware of 32 cases of accidental exposure to fentanyl since 1997, most of them involving children younger than 2 years old. There have been 12 deaths and an additional 12 cases requiring hospitalization.

 

On September 23, 2013, the FDA approved changes to the Duragesic patch so that the name of the drug and its strength will be printed on the patch in long-lasting ink in a color clearly visible to patients and caregivers, and has asked manufacturers of the generic versions to make the same changes. The previous ink color varied by strength and was not always easy to see.

 

“We hope that this change will enable patients and caregivers to more easily find patches that need to be removed from patients’ bodies and also to see patches that have fallen off, which could put children, pets, or other household contacts at risk for accidental exposure,” Throckmorton notes.

 

Those having contact with patients using fentanyl patches—including children, adults, and pets—are vulnerable to a fentanyl overdose when accidentally exposed to a patch if they have not been exposed to this type of potent medicine before. A risk remains even after the patch is worn by the patient for three days because a used patch retains more than 50 percent of the fentanyl.

 

Early signs of fentanyl exposure could be hard to identify in young children. Lethargy has been among the reported symptoms, but that could be misinterpreted as fatigue. If there is reason to suspect that a child has been exposed to a fentanyl patch, Throckmorton says that emergency medical help should be sought immediately.

 

To reduce the possibility that children will be exposed to fentanyl, FDA recommends that fentanyl patch users take these precautions:

  • Keep fentanyl patches and other drugs in a secure location that is out of children’s sight and reach. Toddlers may think the patch is a sticker, tattoo or bandage.
  • Consider covering the fentanyl patch with an adhesive film to make sure the patch doesn’t come off your body.
  • Throughout the day, make sure—either by touching it or looking at it—that the patch is still in place.

 

The FDA recommends disposing of used patches by folding them in half with the sticky sides together, and then flushing them down a toilet. They should not be placed in the household trash where children or pets can find them. The FDA recognizes that there are environmental concerns about flushing medicines down the toilet. However, the FDA believes that the risk associated with accidental exposure to this strong narcotic medicine outweighs any potential risk associated with disposal by flushing. When the patches are no longer needed, disposing by flushing completely eliminates the risk of harm to people in the home.

 

See the FDA Consumer Update

 

Also see the FDA Safety Announcement

 

See also Medical Law Perspectives, May 2013 Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication

 

 

REPRINTS & PERMISSIONS COMMENT